Oregon, 2007Heavy Snow and High Wind in Oregon, January 5 to 6, 2007
January 5 to 6, 2007 · NWS PDT · 4 events in 4 counties and zones
A strong Pacific trough brought heavy snow to areas near the Cascades and high winds to portions of the Columbia Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific trough brought heavy snow to areas near the Cascades and high winds to portions of the Columbia Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 5, 3:35 AM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 5, 3:35 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
335 AM PST FRI JAN 5 2007
CORRECTED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH SATURDAY...BRIEF BREAK THIS MORNING
BETWEEN DEPARTING STORM MOVING EASTWARD AND NEXT SYSTEM APPROACHING
THE PAC NW. FEW SNOW SHOWERS POSSIBLE OVER THE CASCADES AND BLUES
THIS MORNING IN COLD UPSLOPE FLOW. OTHERWISE PARTLY TO MOSTLY CLOUDY
AS HIGH CLOUDS WILL BE INCREASING IN WARM ADVECTION PATTERN. THICKER
CLOUDS MOVING IN DURING THE AFTERNOON WITH SOME LIGHT SNOW STARTING
IN THE CASCADES...ESPECIALLY WASHINGTON. MODELS SHOWING GOOD PRECIP
AMOUNTS THIS EVENING THROUGH SATURDAY MORNING. THIS WILL TRANSLATE
INTO HEAVY SNOW OVER THE CASCADES. HAVE UPGRADES WATCHES TO WINTER
STORM WARNINGS FOR THESE AREAS. EXPECT SIGNIFICANT AMOUNTS OVER THE
CREST WITH LESSER AMOUNTS EAST SLOPES. ANOTHER PROBLEM COULD BE THE
WINDS. BOTH NAM AND GFS SHOWING STRONG 850MB WINDS MOVING THROUGH
OVERNIGHT. ANOTHER REASON FOR UPGRADING TO A WARNING. HAVE INCREASED
WINDS A LITTLE OVERNIGHT...MAY NEED TO FURTHER INCREASE WHICH COULD
LEAD TO WIND ADVISORIES. WIND AND SNOW BEGIN TO DIMINISH
SATURDAY...ESPECIALLY IN THE AFTERNOON. MODEL GUIDANCE SEEMED A
LITTLE HIGH ON TEMPS SO BUMPED THEM DOWN A FEW DEGREES. 94
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. A BROAD UPPER RIDGE
OFF THE EASTERN PACIFIC SOUTH OF 140W WILL STRENGTHEN
NORTHWARD...FORCING THE UPPER JET NORTH INTO CANADA. THE PACIFIC NW
WILL BE ON THE EAST SIDE OF THE RIDGE AND UNDER THE INFLUENCE OF A
NW FLOW ALOFT. A SERIES OF WAVES WILL BRING A 20-40 PERCENT CHANCE
OF SNOW (RAIN AND SNOW IN THE COLUMBIA BASIN) THROUGH THE PERIOD.
THE STRONGEST FRONT WILL BE TUESDAY NIGHT AND WEDNESDAY. GFS AND
ECMWF HAVE BEEN CONSISTENT WITH A BACKDOOR COLD FRONT SPREADING
COLD AIR EAST OF THE CASCADES THURSDAY. WITH A STRONG NORTHERLY
GRADIENT ADVERTISED BY THE MODELS AND A NORTHERLY FLOW ALOFT...HAVE
STRONG CONFIDENCE OF MODIFIED ARCTIC AIR SPREADING ACROSS THE REGION
THURSDAY NIGHT AND FRIDAY. EXTENDED FORECAST LOOKS ON TRACK AND
ONLY MINOR CHANGES WERE MADE. SMITH
&&
.AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL FOR THE NEXT 24
HOURS. WINDS WILL SUBSIDE BY SUNRISE THIS MORNING. THE NEXT SYSTEM
WILL APPROACH THE AREA THIS AFTERNOON. WILL KEEP CIGS JUST
ABOVE MVFR AT ALL TAF SITES BUT THERE IS A POTENTIAL FOR CIGS TO
LOWER TO 2000-3000 FT AGL WITH PRECIPITATION AFTER 00Z. BELIEVE
THERE WILL BE RAIN SHADOWING OFF THE CASCADES...SO CLOUDS SHOULD BE
HIGH LEVEL AT KPSC WITH LITTLE...IF ANY...PRECIPITATION EXPECTED.
WINDS WILL BE TRICKY TO FORECAST TONIGHT. WINDS ALOFT WILL BE VERY
STRONG...AND THERE IS A GOOD POTENTIAL FOR WINDS TO MIX DOWN TO THE
SURFACE AFTER MIDNIGHT TONIGHT WITH SUSTAINED WINDS OF 20-30 KNOTS
POSSIBLE. SMITH
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 41 35 41 32 / 20 60 50 30
ALW 41 36 41 32 / 20 60 50 30
PSC 41 35 41 34 / 20 50 50 20
YKM 34 30 35 26 / 60 80 70 20
HRI 41 34 40 33 / 20 50 50 20
ELN 35 29 33 25 / 60 90 80 30
RDM 36 28 40 27 / 40 70 60 40
LGD 36 32 36 29 / 20 60 50 50
GCD 30 27 39 27 / 20 50 40 40
DLS 40 34 39 33 / 60 80 70 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM PST
SATURDAY FOR ORZ041>043.
WA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM PST
SATURDAY FOR WAZ024-026-027-501-502.
&&
TI:YYG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/85/85Hazardous weather outlook, Jan 4, 2:21 PM PST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
221 PM PST THU JAN 4 2007
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-051400-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
221 PM PST THU JAN 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
SNOW
NORTHWEST BLUE MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON
A WAVE OF LOW PRESSURE WILL CROSS NORTHEAST OREGON TONIGHT...RESULTING
IN NUMEROUS TO WIDESPREAD SNOW SHOWERS ACROSS THE NORTHERN BLUE
MOUNTAINS. A SNOW ADVISORY HAS BEEN ISSUED...REFER TO PRODUCT ID
PDXWSWPDT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW FRIDAY AND SATURDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTH CENTRAL OREGON, CENTRAL OREGON
A VIGOROUS WEATHER SYSTEM WILL APPROACH THE AREA FRIDAY...CROSSING
INTERIOR WASHINGTON AND OREGON SATURDAY...WITH SIGNIFICANT SNOW
ACCUMULATIONS POSSIBLE. A WINTER STORM WATCH HAS BEEN ISSUED...REFER
TO PRODUCT ID PDXWSWPDT FOR FURTHER DETAILS. FROM SUNDAY THROUGH
EARLY NEXT WEEK...EXPECT PERIODIC PACIFIC DISTURBANCES TO BRING
PERIODS OF SHOWERS. A COLD FRONT WILL CROSS THE REGION WEDNESDAY
BRINGING MUCH COLDER CONDITIONS TO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.High Wind, North Central Oregon
- When
- January 5, 5:00 AM PST to 7:00 AM PST
- Where
- North Central Oregon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
A gust to 64 mph was reported 11 miles east of Shaniko at 545 am. At 600 am roof damage was observed at Shaniko.
Heavy Snow, Central Oregon
- When
- January 5, 6:00 PM PST to January 6, 10:00 AM PST
- Where
- Central Oregon forecast zone
- Reported by
- Trained Spotter
Spotters measured 10 inches of snow 15 miles southwest of Bend and 5 inches of snow 4 miles north northwest of LaPine.
High Wind, Lower Columbia Basin
- When
- January 6, 1:00 AM PST to 3:00 AM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.506, -119.160 (the zone’s center; the record gives no point)
The CSEPP mesonet recorded wind gust to 63 mph 5 miles northwest of Hermiston at 110 am and 59 mph 3 miles west southwest of Irrigon at 255 am.
High Wind, Foothills of the Blue Mountains
- When
- January 6, 2:30 AM PST to 3:30 AM PST
- Where
- Foothills of the Blue Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Wind gusts included 61 mph at KPDT ASOS at 258 am, 50 mph 3 miles south of Mission at 300 am, and 65 mph at the Jepeson Farm near Heppner at 200 am.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, January 5, 20072 deaths · 6 injured · $30,000 · 2 events
- Tornadoes and Damaging Winds in South Carolina, January 5, 200715 injured · $80,000 · F1 · 8 events
- Avalanche in Wyoming, January 5, 20071 death · 1 event
- Tornadoes and Hail in Georgia, January 5, 2007$1.3 million · F1 · 20 events
- Flooding in Ohio, January 5 to 8, 2007$2.0 million · 5 events
- High Wind and Strong Wind in Washington, January 5 to 6, 2007$1.6 million · 56 kt wind · 6 events
- Wildfire and High Wind in California, January 5 to 8, 2007$700,000 · 73 kt wind · 7 events
- Damaging Winds in Alabama, January 5, 2007$150,000 · 56 kt wind · 10 events
- Tornado in Mississippi, January 5, 2007$50,000 · F0 · 1 event
- Tornado and Hail in Georgia, January 5, 2007$25,000 · F0 · 4 events
- Damaging Winds in Florida, January 5, 2007$25,000 · 50 kt wind · 3 events
- High Wind in Montana, January 5 to 6, 200766 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8461, 8473, 8465, 8470.